Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Using Minoxidil 2% for past two years. Experiencing side effects. Suggest alternative medication?

User rating for this question
Excellent
Answered by

Dermatologist
Practicing since : 1996
Answered : 988 Questions
Question
Hi, I have been using Minoxidil 2% for past two years. I am experiencing side effects so i want to discontinue the usage. Please suggest alternative treatment to Minoxidil and also how to minimize the hair shedding that occurs after you stop using Minoxidil.

Please advise.
Posted Sun, 18 Aug 2013 in Skin Hair and Nails
 
 
Answered by Dr. Bharat Chawda 2 hours later
Hi!,

Thank you for posting your query,

Minoxidil 2% is a good topical medication to treat hair loss in females.But yes it does at times cause side effects in females like facial hair growth and headache (in some patients).

There are few alternative solutions to minoxidil,but they may not be as effective as minoxidil .You can try using solution containing biotin and saw palmetto extract which comes in a liquid form.Even though the same combination is available orally also.Solution comes by the name HAIRGRO SERUM .One should avoid using them if planning to conceive or is pregnant .

Another alternative would be ALPECIN LIQUID ,which contains caffeine complex .In this there is no restriction as far as pregnancy is concerned.

These are alternative to minoxidil solution & would help shedding which follows after discontinuation of minoxidil also,but it is also important to understand what is the cause of hair loss in your case.

In females the most common cause of hair loss is –iron deficiency, hormonal imbalance, thyroid problem, stress, lack of sleep, familial ,or use of chemical on scalp ,procedures like perming or straightening etc. Other rare causes are zinc & copper deficiency . One has to find the exact cause of hair loss and treat.

I would advice you to kindly consult a dermatologist for proper consultation and follow up.

Also improve your diet with green leafy veg, fresh fruits, plenty of water, sprouts ,pulses, high protein diet,more of milk , ghee & dry fruits .
Avoid items with high sugar content like sweets & chocolates, Chinese foods, pizza & burgers . Good sleep also has a important role to play .

Hope I've answered your query.

Should you have additional concern regarding the same ,I would be happy to address it.

Please accept my answer in case you do not have further queries.

Regards,
Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
 
Follow-up: Using Minoxidil 2% for past two years. Experiencing side effects. Suggest alternative medication? 29 minutes later
Hi Dr. XXXXXXX

I am so happy to receive your reply. I am really scared about stopping the usage of Minox because if it's shedding phase after anyone quits it but have side effect of unwanted body hair. Is there a way to minimize the shedding when I am planning to stop Minox? i have already thin hair and have genetic FPB. The medications you mentioned are they available in india?

Thanks so much.
 
 
Answered by Dr. Bharat Chawda 17 minutes later
Hi!,

Unfortunately there is no specific way to reduce the after shedding on discontinuation of minoxidil solution.You can start using the above mentioned solutions regularly .They are available in Indian market as-well ,but only in chemist shops.What you can do is, do not stop minoxidil solution abruptly ,stop it gradually.Try using minoxidil once daily on scalp for 15 days ,then use it alternate days for couple of months and then gradually stop it.Meanwhile star using other solutions at their full strength.

Along with this also take oral biotin and zinc capsules which helps in thin hair.

If you have genetic FPB ,then check you hormone levels as well .Kindly consult a dermatologist or endocrinologist for the same.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Regards,
Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
 
Follow-up: Using Minoxidil 2% for past two years. Experiencing side effects. Suggest alternative medication? 17 hours later
Thank you so much doctor. You provided me with detailed information; appreciate your help.
 
 
Answered by Dr. Bharat Chawda 1 hour later
Hi ,

Wish you good health & take care,

Regards,
Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor